Call Us Today! 208-505-9520
Boise, ID

Medications that cause hearing loss and tinnitus.

When you start to take a new medication, it’s normal to check out the potential side effects. Will it cause you to get a dry mouth or cause you to get nauseous? There is a more serious possible side effect that you may not realize which is hearing loss. Medical experts call this condition ototoxicity. Ear poisoning is what ototoxicity breaks down to.

Exactly how many drugs that can cause this problem is unclear, but there are at least 130 ototoxic medications on record. Which ones should you watch out for and why?

A Little About Ototoxicity

What happens to trigger hearing loss after you swallow your medication. There are three different places these drugs can damage your hearing:

  • The vestibule of the ear – This is the area that sits in the center of the labyrinth that comprises the cochlea. It helps manage balance. Vestibulotoxicity medications can cause you to get dizzy or feel like the room is spinning.
  • The stria vascularis – Located in the cochlea, the stria vascularis creates endolymph, the fluid in the inner ear. Too much or too little endolymph has a considerable impact on both hearing and balance.
  • The cochlea – That’s the seashell-shaped component of the inner ear that takes sound and translates it into an electrical message the brain can comprehend. Damage to the cochlea impacts the range of sound you can hear, typically starting with high frequencies then expanding to include lower ones.

In addition to the drugs that can lead to loss of hearing, there are some that cause tinnitus only. Tinnitus is a phantom noise people hear that commonly presents as:

  • Popping
  • Ringing
  • Thumping
  • A windy sound

Most of the time, the tinnitus ends when you stop taking the medication. Some ototoxic drugs, however, can lead to permanent hearing loss.

What is The Risk Level For Each Drug?

Permanent hearing loss can be caused by a list of drugs that might surprise you. Many of them you probably have in your medicine cabinet even now, and there’s a chance you take them before you go to bed or when you are in pain.

Over the counter pain relievers top the list of ototoxic drugs:

  • Naproxen
  • Ibuprofen

You can add to this list salicylates that you may better recognize as aspirin. The hearing issues induced by these drugs are normally reversible when you stop taking them.

Ranking a close second for common ototoxic medications are antibiotics. Not all antibiotics are ototoxic, though. Some that aren’t which you may have heard of include:

  • Gentamycin
  • Erythromycin
  • Vancomycin

When you quit using the antibiotics the issue goes away like with painkillers. The standard list of other drugs include:

  • Chloroquine
  • Quinidine
  • Quinine

Tinnitus Can be Triggered by Several Common Compounds

Edecrin

  • Caffeine
  • Marijuana
  • Nicotine
  • Tonic water

Every time you drink your morning coffee, you are subjecting yourself to something that could cause your ears to ring. The good news is it will pass once the drug is out of your system. Some drugs, ironically, which doctors prescribe to treat tinnitus are in fact on the list of offenders.

  • Prednisone
  • Lidocaine
  • Amitriptyline

The prescribed dosage should be less than what triggers ringing, though.

What Are the Symptoms of Ototoxicity?

The symptoms of tinnitus can vary based on the health of your ears and which medication you get. Slightly annoying to absolutely incapacitating is the things you can typically be anticipating.

Look for:

  • Poor balance
  • Tinnitus
  • Difficulty walking
  • Hearing loss on one or both sides
  • Vomiting
  • Blurring vision

If you have any of these symptoms after using a medication even if it’s an over-the-counter herbal supplement, you should contact your doctor.

If you have ototoxicity does that mean you should avoid taking your medication? You should never stop using what your doctor tells you to. These symptoms are only temporary so keep that in mind. You should feel comfortable asking your doctor if a prescription is ototoxic though, and make sure you talk about the potential side effects of any drug you take, so you stay aware. You should also make an appointment with a hearing care expert to have a hearing test.